Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 135, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 26, 2018, 8:14 AM CDT for Dakota County, Dixon County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2018, 8:14 AM CDT (13:14 UTC)
- Expired
- Aug 26, 2018, 9:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dakota County, NE, Dixon County, NE
The radar
The Omaha radar (KOAX), 115 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 1.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1780 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
448
WUUS53 KFSD 261314
SVRFSD
NEC043-051-261400-
/O.NEW.KFSD.SV.W.0135.180826T1314Z-180826T1400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
814 AM CDT SUN AUG 26 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Dakota County in northeastern Nebraska...
Southwestern Dixon County in northeastern Nebraska...
* Until 900 AM CDT.
* At 814 AM CDT, a severe thunderstorm was located near Wakefield, or
27 miles south of Ponca, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Emerson around 830 AM CDT.
Hubbard around 845 AM CDT.
Homer and Jackson In Dakota County around 850 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4231 9702 4249 9653 4228 9636 4228 9672
4227 9673 4226 9701
TIME...MOT...LOC 1314Z 236DEG 35KT 4219 9689
HAIL...1.00IN
WIND...60MPH
$$
Maldonado2 follow-up statements
941
WWUS53 KFSD 261341
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
841 AM CDT SUN AUG 26 2018
NEC043-051-261400-
/O.CON.KFSD.SV.W.0135.000000T0000Z-180826T1400Z/
Dakota NE-Dixon NE-
841 AM CDT SUN AUG 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR DAKOTA AND SOUTH CENTRAL DIXON COUNTIES...
At 841 AM CDT, a severe thunderstorm was located near Emerson, or 19
miles south of Ponca, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Homer, Hubbard and Jackson In Dakota County around 900 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4239 9680 4249 9653 4228 9636 4228 9672
4227 9673 4227 9682
TIME...MOT...LOC 1341Z 223DEG 19KT 4229 9667
HAIL...1.00IN
WIND...60MPH
$$
Maldonado867
WWUS53 KFSD 261351
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
851 AM CDT SUN AUG 26 2018
NEC043-051-261401-
/O.EXP.KFSD.SV.W.0135.000000T0000Z-180826T1400Z/
Dakota NE-Dixon NE-
851 AM CDT SUN AUG 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR DAKOTA AND SOUTH CENTRAL DIXON
COUNTIES WILL EXPIRE AT 900 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4239 9680 4249 9653 4228 9636 4228 9672
4227 9673 4227 9682
TIME...MOT...LOC 1351Z 236DEG 35KT 4234 9657
$$
MaldonadoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 6:31 AM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 26, 6:31 AM CDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 631 AM CDT Sun Aug 26 2018 .SHORT TERM...(Today and Tonight) Issued at 441 AM CDT Sun Aug 26 2018 Very complex and difficult convective forecast for the next 12-18 hours. Up to the current time during this overnight period, have seen a couple of smaller convective clusters develop along tail of weak forcing with wave moving along the International Border in region of warm advection across eastern SD. Interesting to note that a minor heat burst was noted in several observations from K9V9 to KHON with cluster before midnight. In the short term, watching a wave moving into southwest and south central Nebraska early this morning, tracking toward northeast Nebraska toward 15Z. Scattered showers and thunderstorms continue to accompany the feature, and would expect that interaction with the slightly veered low-level jet during the morning and midday will allow for expansion of convection as system melds into area of weak upper-jet entrance lift support across southwest Minnesota this afternoon. Opportunity for great destabilization will be somewhat limited as clouds and precip hold back temps somewhat into the lower 80s, but deep-layer shear looks to pick up to 25 to 35 kts suggesting that there could be some storm organization and enough lapse rate to bring both hail and wind into the mix for at least a few hours of threat during the midday to late afternoon in parts of southwest MN. Further northwest from the wave, a continued expansion of the extensive EML with mid level lapse rates in excess of 8 C/km will really act to limit convective threat much of the day and overnight. A few storms are getting going across northwest SD, but track of these is along the periphery of the warm layer and east/northeast away from the area. A few other storms dot the Nebraska Panhandle, on a better trajectory to impact the far west/north CWA during the later morning and midday hours should they survive the toasty layer aloft. Should note that a dichotomy of solutions exists today between the collective of lower-resolution solutions and the CAMS, largely an all or nothing scenario with the low-res solutions leading the more northwest potential convective development during the later morning and early afternoon. Hard to ignore, especially with the larger scale featuring this mid-level troughing moving across the area, and with the initial development in the NE Panhandle. Solutions would suggest that this area will grow upscale through the next 3-6 hrs, and leave potential for an inch or two of rainfall midday and early afternoon along the northern tier of the forecast area north of Highway 14. Will be watching this early this morning to see if this subset of forecasts has merit, or will be cast aside in favor of a more quiet solution. For now, have just blended in some modest chance PoPs from mid morning to early afternoon from K9V9 to KBKX. After the wave passes mid to late afternoon, would expect any convective chances to take a downturn heading into the evening. With convergence boundary again in residence across central SD where more likely to have heating to weaken cap, could see a couple of evening storms which struggle again to move off the boundary before weakening, or more likely to follow the edge of the cap across far northern SD into west central MN. A very conditional severe threat exists tonight with threat for damaging wind if storms develop far enough south into the cap to impact east central SD or southwest MN. If convective mode falls back to that more indicated in the sum set of lower-resolution solutions, then would have to be prepared for a more significant outflow boundary which would likely become a focus to nocturnal convection somewhat further south tonight. A warm and very humid night in store, with most lows in the upper 60s to lower 70s. .LONG TERM...(Monday through Saturday) Issued at 441 AM CDT Sun Aug 26 2018 Surface boundary likely to lay out on Monday from southwest Minnesota to north central NE. Could perhaps see a couple of rogue showers or storms above the cap during the morning, but a much better chance for storms to erupt along the frontal boundary during the later afternoon, mainly along eastern portions of the frontal zone near/east of I-29 ahead of frontal wave and in proximity to the low-level jet. Concerns again for some severe storms warranted with MLCAPE to around 2500 J/kg, a weakening late day cap with large scale lift approaching with trough moving through the northern Rockies and enhanced deep-layer shear due to increased mid-level winds (and very enhanced near any boundaries in play). Also will have a risk for excessive rainfall, mainly for southwest MN toward far northern IA with the very deep warm layer and persistence of low- level jet. Convection as well as the impacts of shearing wave will drive the frontal boundary southeast overnight and early Tuesday. Most of the forcing for lift will weight convection toward the evening period, and by the time the stronger forcing comes out on Tuesday with main upper wave, the baroclinicity of consequence will be mainly southeast of the area, perhaps enough to keep a little better chance for post-frontal storms around midday or early afternoon east of a KSPW to KSUX line. Much cooler on Tuesday though, with even some temps holding close to 70 for highs north of I-90, and a bit brisk with clouds and northwest winds increasing to 15 to 25 mph. Chilly morning Wednesday will follow as high pressure decreases winds and clears skies, with some lows into the upper 40s. Pleasant weather to follow during the day, with a gradual development of return southerly flow. Likely to see increase in mid clouds with warm advection spreading through central into eastern SD by evening. This pattern likely to yield isolated to scattered elevated storms Wednesday night into early Thursday, with most unstable layers of around 400-700 J/kg. Breezy, warmer and more humid conditions follow on Thursday, with another sharp quick-moving wave with a better chance for storms again Thursday night. Continues to be pretty jumpy solutions late week and into the weekend regarding timing of waves within a stronger zonal flow, with perhaps a weak consensus around a wave/frontal passage around Friday night. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 618 AM CDT Sun Aug 26 2018 VFR conditions are expected through the TAF period. Models runs are trending drier, but there will be a chance of showers and storms east of I-29 and the highway 14 corridor. KSUX and KHON is on the edge of these chances, however confidence is too low for mention of any tsra in the TAFs. Southerly winds will gust to 20 or 25 kt in the afternoon. Very isolated shallow fog in low lying areas near rivers will be possible through 14z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Chapman LONG TERM...Chapman AVIATION...
Hazardous weather outlook, Aug 26, 5:57 AM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 557 AM CDT Sun Aug 26 2018 SDZ038-039-052-053-057-058-271100- Beadle-Kingsbury-Jerauld-Sanborn-Brule-Aurora- 557 AM CDT Sun Aug 26 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, and south central South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms are possible later this morning through early afternoon, with another chance at an isolated thunderstorm later this evening. Severe weather is possible in the form of large hail up to half dollar size and damaging wind gusts to 65 mph, with brief heavy rainfall also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday The risk for additional storms on Monday will be mainly from late afternoon through the evening hours. At this point, the risk for severe storms is low on Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely today and tonight. IAZ001-012-MNZ097-098-NEZ013-014-SDZ050-054>056-059>071-271100- Lyon IA-Sioux-Pipestone-Rock-Dixon-Dakota-Gregory-Miner-Lake- Moody-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 557 AM CDT Sun Aug 26 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight A small chance for thunderstorms will occur late morning and early afternoon in areas around the South Dakota border, especially in northeast Nebraska. Severe storms are unlikely, but an isolated storm could produce marginally large hail, damaging wind, or brief torrential rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday The risk for additional storms on Monday will be mainly from late afternoon through the evening hours. An isolated severe storm is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely today and tonight. IAZ002-003-013-014-020>022-031-032-MNZ071-072-080-081-089-090- SDZ040-271100- Osceola-Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson- Brookings- 557 AM CDT Sun Aug 26 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, and east central South Dakota. .DAY ONE...Today and Tonight Thunderstorm chances will increase during the later morning and afternoon hours. A few storms could become strong to severe, capable of hail up to half dollar size and wind gusts to 65 mph during the afternoon. Also, while storms are expected to remain well north of the Highway 14 corridor tonight, be aware that if any storms manage to develop southward, there would be potential for a severe storm capable of winds to 80 mph as well as periods of heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday The risk for additional storms on Monday will be mainly from late afternoon through the evening hours. A few severe storms will again be possible, but there will be an increased threat for excessive rainfall and flash flooding, especially from southwest Minnesota toward the Iowa Great Lakes. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible from 1 pm to 6 pm CDT.
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.